Ohio, 2021

Flooding in Ohio, August 25, 2021

August 25, 2021 · NWS ILN · 2 events in 1 county or zone

Scattered thunderstorms moved through the region during the afternoon hours in association with an upper level disturbance moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved through the region during the afternoon hours in association with an upper level disturbance moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 25, 3:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 25, 3:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
402 PM EDT Wed Aug 25 2021

.SYNOPSIS...
The heat and humidity will be in place through the weekend.
Daily thunderstorm chances will also be possible during this
time.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Although an isolated strong storm cannot be ruled out this
evening, believe most of the severe threat has diminished at
this time. In addition, a few isolated heat index values in the
middle 90s will be possible around the Dayton area, however
most locations have cooled off with the rain shower activity.
Due to both of these items, have updated the HWO to indicate the
probability of hazardous weather is low for the remainder of
the day and night.

Shower and some storm activity is expected to linger into
tonight, especially across southeastern portions of the region.
In addition later in the overnight hours expect additional
showers and thunderstorms to approach NW portions of the region.
Expect this activity to be on a diminishing trend, however bring
a chance of precipitation into northwestern portions of the
region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
During the day on Thursday expect additional convective activity
to develop with an upper level disturbance. There are some
timing and placement differences, however in general have a
chance of precipitation across most locations during the day.
How long this precipitation holds off will impact temperatures
and heat index values, just as they did for Wednesday. Although
a few locations may reach heat advisory criteria with heat index
values near 100, confidence was too low given convective
potential to issue a heat headline at this time.

Cannot rule out another day with isolated strong to severe
storms on Thursday, however did not include in the HWO at this
time due to lower probability.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CAMs suggest another round of showers and storms remain possible on
Friday. The best coverage appears to be in our northwestern counties
in eastern IN and west-central OH in the afternoon and evening
hours. This is mainly the remnants of an MCS that forms in northern
IN where a stalled frontal boundary exists. Storm activity appears
to be much less for locations along and south of the Ohio River as
the forcing weakens - but outflow driven storms could still offer a
chance for precipitation.

Beginning Saturday, the H5 ridge becomes more amplified across the
eastern CONUS. Models are in fairly good alignment with showing this
ridging pattern building northward into the Great Lakes region,
lifting the associated frontal zone near the surface with it. This
will allow for high pressure to hold more of an influence across the
Ohio Valley, which may limit the overall convective activity for the
weekend. Still, diurnal showers and storms remain possible, but
locations further south will have better chances of potentially
escaping the weekend dry. Temperatures for the weekend still look to
trend about 5 degrees or so above average, with most locations
reaching the upper 80s to lower 90s.

On Monday, the H5 ridge propagates eastward and is replaced
by a trough in the Midwest. As such, the kinematics of the
environment look to improve, leading to better shower/storm coverage
as we progress through the day Monday into Monday night. It is still
early to time it out, but a cold front looks to move through our CWA
sometime Monday night. In wake of the cold front, near seasonal
temperatures will return for Tuesday and Wednesday as high
temperatures look to settle back into the lower to middle 80s. The
other feature to look out for during the middle of next week is the
potential for remnants of a tropical system to impact portions of
our fa. Both the GFS/Euro show a tropical system move up from the
Gulf and impact portions of the lower 48, but the track between the
two models is vastly different. Will have to wait and see for
additional model runs to see if this feature will be something that
impacts our fa next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Some shower activity will be near the TAF sites at the start of
the TAF period, except for KDAY. By this evening expect
primarily dry conditions across the TAF sites. Additional
showers and thunderstorms will be possible Thursday afternoon
and have VCTS and TSRA in at the longer KCVG TAF.

Winds will generally continue to be light and less than 10
knots. There will be the potential for some cloud cover
overnight and therefore some uncertainty with fog, however do
have some fog in for the overnight hours.

OUTLOOK...Thunderstorms are possible through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Clark
AVIATION...Novak
Hazardous weather outlook, Aug 25, 2:48 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Wed Aug 25 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-262000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
348 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum heat index values will reach the middle 90s to around 100
degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 12:03 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
103 PM EDT Wed Aug 25 2021

KYZ093-096-097-099-OHZ078-079-251730-
Pendleton KY-Mason KY-Campbell KY-Bracken KY-Clermont OH-Brown OH-
103 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MASON,
NORTHERN BRACKEN, SOUTHERN CAMPBELL, NORTHEASTERN PENDLETON, SOUTHERN
CLERMONT AND SOUTHWESTERN BROWN COUNTIES THROUGH 130 PM EDT...

At 103 PM EDT, a strong thunderstorm was located near Felicity,
moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Georgetown, Bethel, New Richmond, Ripley, Augusta, Felicity,
Russellville, Hamersville, Dover, Higginsport, Mentor, Moscow,
Neville, California, Chilo, Mount Auburn, Willow Grove, Bradford,
Saltair and Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8417 3881 8432 3892 8430 3899 8424
      3898 8408 3895 8390 3892 8379 3880 8380
      3873 8383 3869 8387 3870 8392 3870 8402
TIME...MOT...LOC 1703Z 283DEG 21KT 3888 8415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Aug 25, 12:08 PM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EDT Wed Aug 25 2021

OHZ073-080-082-251745-
Pike OH-Highland OH-Ross OH-
108 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN PIKE, EAST
CENTRAL HIGHLAND AND SOUTHWESTERN ROSS COUNTIES THROUGH 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was located over Cynthiana,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Bainbridge, Pike Lake, Kincaid Springs, Cynthiana, Sinking Spring,
Bourneville, Elm Grove, Buchanan, Paint Creek State Park, Summithill,
Knockemstiff, Lake White and Idaho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3898 8308 3903 8327 3905 8331 3905 8333
      3910 8343 3921 8342 3928 8338 3930 8324
      3929 8311 3925 8301 3910 8301
TIME...MOT...LOC 1708Z 283DEG 19KT 3918 8331

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Local storm report, Aug 25, 12:33 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       3 E FORT THOMAS         39.09N 84.39W
08/25/2021  M1.51 INCH       HAMILTON           OH   COCORAHS

            1.51 INCHES OF RAIN IN ONE HOUR.

&&

LC
Special weather statement, Aug 25, 12:54 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
154 PM EDT Wed Aug 25 2021

OHZ081-088-251830-
Scioto OH-Adams OH-
154 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL ADAMS
AND WESTERN SCIOTO COUNTIES THROUGH 230 PM EDT...

At 154 PM EDT, a strong thunderstorm was located 11 miles west of
Lucasville, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Portsmouth, Rosemount, Lucasville, Clarktown, Blue Creek, Rarden,
Otway, Lombardsville, West Portsmouth, Wamsley, Turkey Creek Lake,
Friendship, Mcdermott and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3875 8339 3889 8337 3894 8326 3895 8312
      3891 8292 3876 8294 3873 8297 3873 8303
      3871 8304 3869 8306 3868 8311 3866 8312
      3866 8327
TIME...MOT...LOC 1754Z 286DEG 20KT 3884 8320

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Aug 25, 1:06 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
206 PM EDT Wed Aug 25 2021

KYZ100-OHZ081-251830-
Lewis KY-Adams OH-
206 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LEWIS AND
SOUTHEASTERN ADAMS COUNTIES THROUGH 230 PM EDT...

At 206 PM EDT, a strong thunderstorm was located near Tollesboro,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Vanceburg, Camp Dix, Tollesboro, Rome, Sandy Springs, Carrs,
Kinniconick, Tannery, Ribolt, Charters, Petersville, Stricklett, Glen
Springs, Herron Hill and Garrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3840 8341 3839 8343 3843 8356 3849 8359
      3860 8358 3866 8352 3867 8341 3866 8333
      3864 8327 3862 8327 3863 8324 3862 8321
      3856 8317 3841 8325 3838 8340
TIME...MOT...LOC 1806Z 283DEG 16KT 3858 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hickman
Local storm report, Aug 25, 2:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 NNW FALMOUTH          38.72N 84.37W
08/25/2021                   PENDLETON          KY   911 CALL CENTER

            LARGE BRANCHES DOWN ON US 27.

&&

BC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
August 25, 4:30 PM EST to 5:30 PM EST
Where
Franklin County, 1.34 mi NNE of Grandview Hgts to 1.19 mi NNE of Grandview Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
39.999, -83.023

The intersection of Herrick Drive and Cannon Drive was closed due to high water.

Flood, Franklin

When
August 25, 4:30 PM EST to 5:30 PM EST
Where
Franklin County, 1.74 mi NE of Grandview Hgts to 1.59 mi NE of Grandview Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.000, -83.010

The area around 13th and High Street was impassable due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969475, 969477.